Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Chicago, IL

January 7, 2021

NWS Chicago, IL issued this small craft advisory at Jan 7, 2021, 10:05 PM CST. It took effect at Jan 8, 2021, 12:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 10:05 PM CST (04:05 UTC)
In effect from
Jan 8, 2021, 12:00 PM CST
Expired
Jan 9, 2021, 9:00 AM CST
In force
21 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

042 
WHUS73 KLOT 080405
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1005 PM CST Thu Jan 7 2021

LMZ740>742-081215-
/O.NEW.KLOT.SC.Y.0001.210108T1800Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1005 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 9 AM CST
SATURDAY...

* WHAT...North to northeast winds to 25 kt. Significant waves up 
  to 6 feet, and occasional waves up to 8 feet expected.

* WHERE...Illinois nearshore waters.

* WHEN...From noon Friday to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-081215-
/O.NEW.KLOT.SC.Y.0001.210108T2100Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1005 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 AM CST
SATURDAY...

* WHAT...North to northeast winds to 25 kt. Significant waves up 
  to 6 feet, and occasional waves up to 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 PM Friday to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
714 
WHUS73 KLOT 080946
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
346 AM CST Fri Jan 8 2021

LMZ740>742-081800-
/O.CON.KLOT.SC.Y.0001.210108T1800Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
346 AM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 AM
CST SATURDAY...

* WHAT...North winds up to 25 kt. Significant waves up to 6 feet,
  and occasional waves up to 8 feet expected.

* WHERE...Illinois nearshore waters.

* WHEN...From noon Friday to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-081800-
/O.CON.KLOT.SC.Y.0001.210108T2100Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 AM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST SATURDAY...

* WHAT...North winds to 25 kt, significant waves up to 6 feet, 
  and occasional waves up to 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 PM Friday to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

RC
659 
WHUS73 KLOT 081603
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1003 AM CST Fri Jan 8 2021

LMZ740>742-090015-
/O.CON.KLOT.SC.Y.0001.210108T1800Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1003 AM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...North winds up to 25 kt. Significant waves up to 6 
  feet, and occasional waves up to 8 feet expected.

* WHERE...Illinois nearshore waters.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-090015-
/O.CON.KLOT.SC.Y.0001.210108T2100Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1003 AM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST SATURDAY...

* WHAT...North winds to 25 kt, significant waves up to 6 feet, 
  and occasional waves up to 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 PM Friday to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
159 
WHUS73 KLOT 082049
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
249 PM CST Fri Jan 8 2021

LMZ740>742-090500-
/O.CON.KLOT.SC.Y.0001.000000T0000Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
249 PM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...North winds up to 25 kt. Significant waves up to 6 
  feet, and occasional waves up to 8 feet expected.

* WHERE...Illinois nearshore waters.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-090500-
/O.CON.KLOT.SC.Y.0001.210108T2100Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
249 PM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...North winds to 25 kt, significant waves up to 6 feet, 
  and occasional waves up to 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
789 
WHUS73 KLOT 090340
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
940 PM CST Fri Jan 8 2021

LMZ740>742-091145-
/O.CON.KLOT.SC.Y.0001.000000T0000Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
940 PM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...North winds up to 25 kt. Significant waves up to 6 
  feet, and occasional waves up to 8 feet expected. 

* WHERE...Illinois nearshore waters.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-091145-
/O.CON.KLOT.SC.Y.0001.000000T0000Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
940 PM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...North winds to 25 kt, significant waves up to 6 feet, 
  and occasional waves up to 8 feet expected. 

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN. 

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
372 
WHUS73 KLOT 090956
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
356 AM CST Sat Jan 9 2021

LMZ743>745-091100-
/O.CAN.KLOT.SC.Y.0001.000000T0000Z-210109T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 AM CST Sat Jan 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves will continue to subside.

$$

LMZ740>742-091500-
/O.CON.KLOT.SC.Y.0001.000000T0000Z-210109T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
356 AM CST Sat Jan 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Significant waves up to 6 feet and occasional waves up 
  to 8 feet expected.

* WHERE...Illinois nearshore waters.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 5:41 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 7, 5:41 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
541 PM CST Thu Jan 7 2021

.SHORT TERM...
230 PM CST

Through Friday night...

The persistent cloudy weather with nuances in the forecast
continues today, with little overall change heading into the
weekend. Cloud heights continue to increase with a weakening and
lifting inversion this afternoon. However, saturated cloud
thickness has increased to about 2kft (4-6kft AGL) per recent
aircraft/pilot reports around the Chicago metro. With the added
diurnal influence, isolated patches of flurries have been observed
and will remain possible through sunset.

tonight: Across central Lake Michigan, a mid-lake convergent
boundary has developed today, likely driven by a thermal trough
over the lake and possibly some land breeze influence off Lower
Michigan. With mid-lake radar returns already present east of
Sheboygan to the Door Peninsula and most high-res guidance showing
minimal QPF with this boundary as it moves into northeast
Illinois by mid-evening, have added isolated snow showers into the
forecast for much of the night. This includes areas as far inland
as Livingston County for a few hour window after midnight. Min
temps at the top of the saturated cloud layer will be around -8 to
-9C (similar to present) through at least the early overnight
hours, which should be sufficient for ice nucleation in a more
turbulent marine PBL. Inversion heights will begin to lower
overnight and likely suppress most of the activity in what is
already a meager LES set-up.

Friday and Friday night: The lowering inversion will result in a
descending stratus deck with thermal profiles less supportive of
ice nucleation by daybreak. If ceilings lower enough (i.e. under
2kft), anthropogenic forcing may again initiate sporadic pockets
of ice nucleation and resultant flurries Friday afternoon into
Friday night. Stronger northeast flow as high as 20 kt at 1kft AGL
may mitigate this potential by more efficiently
dispersing/shearing steam plumes originating from a stationary
point source.

Kluber

&&

.LONG TERM...
235 PM CST

Saturday through Thursday...

Quiet weather is expected to continue this weekend and into early
next week with surface high pressure holding firm across the
Upper Midwest. A ragged split flow in the upper levels will keep
most of the systems well to our south. Mostly cloudy conditions
look to continue through the next several days as well. A few lake
effect flurries may linger into Saturday morning before
northeasterly flow off the lake becomes more northwesterly during
the day. Otherwise, mostly dry conditions can be expected through
Wednesday. A quick diving wave treks across the Great Lakes
Sunday night into Monday which may bring in enough dry air to help
break up some of the cloudiness on Monday.

Temperatures will be mostly seasonable with highs in the lower to
mid 30s this weekend. Cooler air will push into the area Sunday
night into Monday behind the departing wave which will keep highs
in the mid 20s to lower 30s. Temperatures then gradually increase
through midweek. Just beyond the forecast period the pattern
shifts as ridging builds across the western CONUS which will place
the Great Lakes in a more favorable position for more active and
colder weather under northwest flow.

Petr

&&

.AVIATION...
For the 00Z TAFs...

Overcast skies will prevail through the TAF period at all
terminals. In the wake of a mid-level inverted trough, inversion
heights will lower this evening leading to a corresponding
lowering of ceilings. By daybreak Friday, ceilings should drop
below 2000 feet with a non-zero chance they approach 1000 feet as
the morning progresses (note that SREF probabilities for ceilings
below 3000 feet exceed 80% by daybreak, but lessen toward 50% for
below 1000 feet). With in-cloud temperatures anywhere from 3 to
9 below zero C, icing will remain possible on any aircraft with
long residence times through the cloud deck. Light snow showers
(really fine snowflakes based on upstream reports near Milwaukee)
forced by lake- induced troughing and corresponding low- level
confluence of winds along the lakeshore will be the norm through
the overnight hours, warranting a mention of VCSH at
ORD/MDW/DPA/GYY. No drops in visibility are anticipated. While not
explicitly shown in the outgoing TAF package, flurries in the
vicinity of the Chicago terminals may continue beyond daybreak
Friday with a slight preference for higher coverage near GYY.
Winds will remain north/northeast through the TAF period.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 7, 2:51 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
251 PM CST Thu Jan 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
251 PM CST Thu Jan 7 2021 /351 PM EST Thu Jan 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-082100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
251 PM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.